Colorado, 2004

Debris Flow in Colorado, November 25, 2004

November 25, 2004 · NWS GJT · 1 event in 1 county or zone

A massive rockslide punched van-size holes in the decking of Interstate 70 near the Hanging Lake exit ramp, about 8 miles east of Glenwood Springs. The highway was closed in both directions all day on Thanksgiving Day, sending holiday travelers on a 220 mile detour to get through the mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A massive rockslide punched van-size holes in the decking of Interstate 70 near the Hanging Lake exit ramp, about 8 miles east of Glenwood Springs. The highway was closed in both directions all day on Thanksgiving Day, sending holiday travelers on a 220 mile detour to get through the mountains. The slide zone covered a stretch of Interstate 70 about 100 feet in length and 10 feet deep. According to the Colorado Department of Transportation, two bridges received holes in their decking on eastbound I-70. About six boulders were embedded up to eight feet into the roadway. The rocks fell from about 1,300 feet above the highway, leaving gaping holes up to 25 feet wide and 10 feet long in the westbound lanes. Cracks in the highway were also visible, stretching up to 20 feet from the edge of the mammoth holes. Some boulders had to be blasted apart before front-end loaders could remove them from the highway. One eastbound and one westbound lane were opened the following day. At a construction cost of 1.4 million dollars, repairs were expected to take several months. There were no injuries, mainly due to the fact that the interstate highway in that area just happened to be closed when the rockslide occurred. CDOT crews were still cleaning up after a semi hauling beer overturned the previous evening, less than a mile away from where the rockslide occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 25, 3:40 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Nov 25, 3:40 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 AM MST THU NOV 25 2004

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...NORTHWEST FLOW CONTINUES
EARLY THIS MORNING AS NEXT SHORTWAVE APPROACHES FROM THE NORTHWEST.
FLOW BECOMES MORE WESTERLY LATE TODAY AND TONIGHT WITH THE SHORTWAVE
INTENSIFYING A LITTLE OVER THE CENTRAL ROCKIES EARLY FRI.

TODAY...WILL CONTINUE TO SEE OCCASIONAL LIGHT SNOW SHOWERS ALONG THE
NORTH AND CENTRAL CONTINENTAL DIVIDE IN GOOD NORTHWEST FLOW. SOME WEAK
ISENTROPIC UPGLIDE INDICATED...MAINLY THIS MORNING. THEN A LITTLE
AFTERNOON HEATING WILL BE ENOUGH TO KEEP ISOLATED TO SCATTERED SHOWERS
ACROSS MUCH OF THE NORTH THROUGH THE DAY. WARM ADVECTION UNDERWAY AHEAD
OF THE SHORTWAVE FOR HIGHS 2-5 DEGREES F WARMER THAN YESTERDAY.

TONIGHT AND FRIDAY...MAIN ACTION STARTS TONIGHT AS SHORTWAVE MOVES OVER
THE REGION. INSTABILITY INCREASES WITH 500 AND 700 MB COLD ADVECTION.
SURFACE COLD FRONT REACHES THE NORTHWEST CORNER DURING THE EVENING THEN
PROGRESSES SOUTHEAST ACROSS THE FORECAST AREA OVERNIGHT INTO EARLY FRI.
DECENT OROGRAPHICS WILL FAVOR WEST FACING SLOPES...WITH BEST
MOISTURE/DYNAMICS OVER THE NORTH. DEEPEST MOISTURE DURING THE NIGHTTIME
HOURS...WITH DRYING ON FRIDAY. HOWEVER STRONG UPPER LEVEL JET MOVES
OVER UT WITH 100 KT CORE REACHING INTO SOUTHWEST CO BY FRI AFTERNOON.
THIS ALONG WITH DAYTIME HEATING WILL LIKELY BOOST ACTIVITY FOR THE
AFTERNOON PERIOD. THE POTENTIAL CONTINUES FOR ADVISORY AMOUNTS OVER THE
NORTH AND CENTRAL CO MOUNTAINS. BUT WILL WAIT TO HOIST ANY HILITES AS
BEST TIMING NOT UNTIL AROUND 24 HOURS FROM NOW.

FRIDAY NIGHT...ACTIVITY WILL WIND DOWN FRI NIGHT. WESTERLY FLOW WILL
CONTINUE TO IMPINGE ON THE CONTINENTAL DIVIDE SO HAVE KEPT CHANCE POPS
ALONG THE NORTHERN HALF OF OUR EASTERN BORDER. TEMPS WILL DROP
SIGNIFICANTLY IN DRIER/COLDER AIR MASS.

.LONG TERM (SATURDAY THROUGH THURSDAY)...
MEDIUM RANGE MODELS REMAINED IN GOOD AGREEMENT THROUGH THE WEEKEND
WITH SOME DIFFERENCES BETWEEN THE DGEX...GFS AND ECMWF APPARENT BY
EARLY NEXT WEEK. THEREFORE...CONFIDENCE IS HIGH IN MODEL OUTPUT
THROUGH THE WEEKEND WITH DECLINING CONFIDENCE IN MODEL SOLUTIONS INTO
THE MID-PART OF THE COMING WEEK.

SATURDAY: ON THE HEELS OF FRIDAYS SHORTWAVE A DEEPENING TROF OVER
THE EASTERN PACIFIC WILL BEGIN TO SHIFT INLAND. THE PACIFIC MOISTURE
STREAM FILLS IN QUICKLY OVER THE AREA AFTER BRIEF DECLINE IN MOISTURE
FRIDAY NIGHT. 7H LEVEL TROF FORMS OVER THE WESTERN GREAT BASIN DURING
THE DAY WITH FLOW BACKING TO THE SOUTHWEST. AS A RESULT...THE
RELATIVELY MOIST PACIFIC STREAM WILL OVERRIDE THE COLD AIR WHICH
MOVED INTO THE REGION FRIDAY AND FRIDAY NIGHT YIELDING WIDESPREAD...
ALBEIT LIGHT...PCPN OVER MUCH OF THE AREA. ETA INDICATES THIS WILL
LIKELY NOT BEGIN IN EARNEST UNTIL THE AFTERNOON THOUGH AM HESITANT
TO ADD THIS DETAIL QUITE YET. CLOUDS AND COLD AIR BEHIND THE FRONT
WILL HOLD AFTERNOON HIGHS BELOW NORMAL.

SATURDAY NIGHT-MONDAY: GFS AND ETA INDICATE SNOWFALL WILL INCREASE
ON SATURDAY NIGHT AS UPPER LOW BEGINS TO CLOSE OFF OVER NORTHWEST
UTAH IN THE VICINITY OF SALT LAKE CITY. BROAD AREA OF DIFLUENCE
COMBINED WITH OVERRUNNING PACIFIC MOISTURE AND JET-FRONT INTERACTIONS
POINT TO SIGNIFICANT SNOWFALL EVENT BEGINNING. SNOW WILL CONTINUE
THROUGH SUNDAY AS 5H LOW DRIFTS SOUTH TOWARD LAS VEGAS AND 7H LOW
FORMS OVER THE FOUR CORNERS PROVIDING AMPLE UPWARD FORCING. A BIT
PREMATURE TO START WITH WATCHES FOR THIS WEEKEND...THOUGH AM
CONFIDENT THAT HILITES WILL BE NECESSARY DURING THIS PERIOD.
HOWEVER...WILL CONTINUE WITH A STRONGLY WORDED HWO AS A HEADS UP FOR
HOLIDAY TRAVELERS RETURNING FROM THEIR THANKSGIVING CELEBRATIONS.

MODELS BEGIN TO DIVERGE ON MONDAY WITH GFS/DGEX HOLDING A VERTICALLY
STACKED LOW OVER THE FOUR CORNERS WHILE THE EC TAKES THE LOW
SOUTHWARD. GIVEN MODEL DISPARITIES...WILL CONTINUE WITH CHANCE POPS
OVER THE SOUTHERN AND CENTRAL MOUNTAINS WILL SLIGHT CHANCES OVER THE
NORTHERN PORTION OF THE CWFA. TEMPERATURES WILL CONTINUE TO BE BELOW
NORMAL THROUGH MONDAY.

TUESDAY-THURSDAY: SOME RESIDUAL SNOW SHOWERS ARE EXPECTED OVER THE
HIGHER TERRAIN ON THE BACKSIDE OF THE STORM ON TUESDAY. ADDITIONAL
SHOWER ACTIVITY IS EXPECTED OVER THE NORTHERN AND PORTIONS OF THE
CENTRAL MOUNTAINS ON WEDNESDAY AS A WEAK WAVE IN NORTHWEST FLOW MOVES
ACROSS THE AREA. TEMPERATURES WILL CONTINUE TO RUN BELOW NORMAL...BUT
A SLOW WARMING TREND IS INDICATED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

NL/EH
Hazardous weather outlook, Nov 25, 5:45 AM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST THU NOV 25 2004

COZ001>014-017>023-UTZ022>025-027>029-261300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST THU NOV 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED SNOW SHOWERS WILL CONTINUE OVER THE NORTH TODAY.
SNOWFALL WILL INCREASE AND SPREAD SOUTHWARD TONIGHT. SIGNIFICANT SNOW
ACCUMULATIONS ARE POSSIBLE OVER MOUNTAIN AREAS OVERNIGHT...MAINLY
ACROSS THE NORTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SNOW WILL CONTINUE OVER MOUNTAINS ON FRIDAY WITH SCATTERED SHOWERS OVER
THE VALLEYS. A COLDER AND STRONGER STORM ARRIVES ON SATURDAY AND WILL
LAST THROUGH THE WEEKEND WITH SNOW DECREASING ON MONDAY. SIGNIFICANT
SNOWFALL IS EXPECTED WITH THIS STORM. PEOPLE PLANNING TRAVEL IN THE
MOUNTAINS NEED TO BE PREPARED HAZARDOUS DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH RAIN OR SNOW
AMOUNTS.

EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Central Colorado River Basin

When
November 25, 7:30 AM MST to 7:32 AM MST
Where
Central Colorado River Basin forecast zone
Property damage
$1.4 million
Reported by
DEPT OF HIGHWAYS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425909.